Gynecologist - should I continue as a transgender man?
Originally Published: December 30, 2011 - Last Updated / Reviewed On: January 11, 2012
I am transgender, female to male. I have been on hormones for 8 years now, and have gone through pretty much everything except GRS. I haven't gone to the gyno for a few years. I was wondering if I should still get checkups or not?
Going to the gynecologist can be especially challenging for transgender men. In addition to feeling that this part of their body is particularly private, it may be hard for transgender men to reveal their biological sex when it does not match their gender identity. However, regardless of how you express your gender identity, it is important to go to the gynecologist to get the care you need. While this may be a difficult experience, having a trusting, open, and safe relationship with your health care provider can make the process easier.
It is highly recommended that anyone with female sexual and reproductive organs (uterus and cervix) should continue to see a gynecologist until they no longer have the organs to be screened. Columbia students can make an appointment for a gynecological exam through Open Communicator or by calling Medical Services at x4-2284. As a transgender man, there are a few important things to discuss with your health care provider. These include:
- Pelvic exam with a Pap smear — while taking testosterone can and usually does stop menstruation, it does not stop the need for regular pelvic exams. Some health care providers have found a higher rate of polycystic ovary syndrome (PCOS) in their patients who are taking testosterone. Untreated PCOS is associated with an increased risk of endometrial cancer.
- Breast exam — although having a bilateral mastectomy puts transgender men at a lower risk of developing breast cancer, it is still important to get breast tissue checked. This is especially important if you bind your breasts.
- Hormone use — it is important to make sure that you are using the right levels of testosterone. Too high of a level of testosterone comes with the risk of liver damage. You may also want to discuss any side effects from hormonal therapy, such as vaginal dryness and issues with your bladder and urinary tract.
- Menstrual bleeding — hormone use usually causes menstrual bleeding to completely stop within five months. Any bleeding that you experience after your periods stop should be further examined. This could signal a serious health problem.
Again, it is important that you go to the gynecologist to get the care you need. Remember, you have the right to choose your health care provider. It is important to find one who you trust, and feel safe and comfortable with.